Effect of Lactobacilli Oral Supplement on the Vaginal Microflora of Antibiotic Treated Patients
(2003) The Korean Society of Food Science and Nutrition. Volume 8, Issue 2, 145-148 Reid,Gregor; Hammond, Jo-Anne; Bruce, Andrew W.
Many antibiotic monographs cite the induction of vaginal infections as a possible side effect. Invariably, this is believed to be due to Candida albicans, and empirical therapy is given. However, recent studies raise the question of the extent to which yeast do infect the host after antibiotic use. A double-blind, randomized, placebo-controlled study was undertaken on female patients to determine how many yeast infections occurred following 10 days antibiotic use. In addition, the study was designed to examine whether oral use of probiotic lactobacilli can reduce the risk of vaginal infection. Twenty four patients diagnosed with respiratory, oral or throat infections received one of several types of antibiotic for 10 days, and two capsules containing 109 dried Lactobacillus rhamnosus GR-1 and L. fermentum RC-14 from the day of commencement of antibiotic therapy for 21 days. The most commonly prescribed antibiotic was biaxin (clarithromycin). All but one patient had lactobacilli in the vagina upon entry to the study, and none developed yeast vaginitis or diarrhea during treatment or 20 days after completion of antibiotics. The mean Nugent score was higher in the placebo than the lactobacilli group (4.1 versus 2.4), and three cases of bacterial vaginosis arose (25% incidence compared to 0% in the lactobacilli group) in the placebo group (2 receiving cefuroxime, 1 on biaxin). The study suggested that current antibiotic use is not necessarily associated with either diarrhea or yeast infection, as is often surmised. Nevertheless, daily use of probiotics was safe and could potentially reduce the risk of patients developing bacterial vaginosis after antibiotic use.